Missouri, 2011

Drought in Missouri, September 1 to 30, 2011

September 1 to 30, 2011 · NWS SGF · 11 events in 11 counties and zones

Severe drought remained in place across portions southwestern Missouri as rain fell sparingly during the month. While rainfall was near normal for the month, many locations received this precipitation in a few days with the majority of the month dry.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$35,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe drought remained in place across portions southwestern Missouri as rain fell sparingly during the month. While rainfall was near normal for the month, many locations received this precipitation in a few days with the majority of the month dry. This helped keep the region from falling into deeper drought, but did not allow for much improvement in area dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 10:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 31, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1152 PM CDT WED AUG 31 2011

.SHORT TERM (THIS AFTERNOON THROUGH SATURDAY)...

AN UPPER LEVEL RIDGE IS BUILDING OVER THE REGION...RESULTING IN A
VERY WARM DAY ACROSS THE MISSOURI OZARKS AND SOUTHEASTERN KANSAS
THIS AFTERNOON. MID AFTERNOON TEMPERATURES RANGED FROM AROUND 100
DEGREES ACROSS SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI TO THE
AROUND 90 DEGREES ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI.

THE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH
FRIDAY. HIGHS ON THURSDAY CAN BE EXPECTED TO BE VERY SIMILAR TO
THOSE OCCURRING TODAY AS HIGHS GENERALLY TOP OUT IN THE 95 TO 105
RANGE. AN UPPER LEVEL TROUGH WILL START TO MOVE EAST ACROSS THE
NORTHERN PLAINS ON FRIDAY...WHICH WILL BEGIN TO FLATTEN THE RIDGE.
AS A RESULT TEMPERATURES WILL BE SLIGHTLY COOLER ON FRIDAY WITH
HIGHS GENERALLY TOPPING OUT IN THE MIDDLE TO UPPER 90S.

THESE HOT CONDITIONS COMBINED WITH GUSTY SOUTHWEST WINDS WILL LEAD
TO ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON THROUGH
FRIDAY...GENERALLY ALONG AND WEST OF HIGHWAY 65. PLEASE SEE THE FIRE
WEATHER DISCUSSION BELOW FOR MORE DETAILS.

THE UPPER LEVEL TROUGH WILL CONTINUE TO TRACK ACROSS THE NORTHERN
PLAINS INTO THE GREAT LAKES REGION THIS WEEKEND...WHICH WILL PUSH
A COLD FRONT SOUTH TOWARDS THE AREA...BRINGING INCREASE CHANCES
FOR SHOWERS AND THUNDERSTORMS TO THE AREA THIS WEEKEND.

WISE

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...

SECONDARY SHORTWAVE WILL BEGIN TO TRACK ACROSS THE UPPER
MISSISSIPPI VALLEY REGION SATURDAY INTO SATURDAY NIGHT DRAGGING A
COLD FRONT THROUGH THE FORECAST AREA AT THE SURFACE. THIS
SHORTWAVE WILL EVENTUALLY CARVE OUT A DEEPER TROUGH IN THE EASTERN
U.S. ON SUNDAY INTO EARLY NEXT WEEK AND WILL ALLOW A CANADIAN AIR
MASS TO SETTLE INTO THE REGION.

THE BEST OPPORTUNITY FOR PRECIPITATION WILL BE SATURDAY NIGHT INTO
SUNDAY AS THE FRONT MOVES THROUGH. WILL NEED TO MONITOR THE
TROPICAL SYSTEM ALONG THE GULF COASTAL STATES BY THE MIDDLE TO
LATER PART OF NEXT WEEK. MODELS CURRENTLY HAVING A TOUGH TIME
HANDLING THIS FEATURE BOTH BETWEEN MODELS AND RUN TO RUN WITHIN
THE SAME MODEL.

LINDENBERG

&&

.AVIATION...
/ISSUED 1144 PM CDT WED AUG 31 2011/

VFR CONDITIONS WILL CONTINUE AT AREA TERMINALS THROUGH THURSDAY.
A PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE OVER THE
SOUTHEAST U.S. AND A DEVELOPING FRONT OVER THE PLAINS WILL
PROVIDE A STEADY SOUTHERLY WIND.

FOSTER

&&

.FIRE WEATHER...

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE TO OCCUR ACROSS
SOUTHEASTERN KANSAS AND THE WESTERN OZARKS THROUGH THE LATE
AFTERNOON HOURS TODAY...AND THEN ARE EXPECTED AGAIN ON THURSDAY
AND FRIDAY AFTERNOONS GENERALLY ALONG AND EAST OF HIGHWAY 65.
AFTERNOON RELATIVE HUMIDITY ACROSS THIS REGION WILL RANGE FROM 25
TO 35 PERCENT. MEANWHILE...SOUTHERLY WINDS WILL INCREASE ACROSS
THE AREA AND WILL BE SOMEWHAT GUSTY DURING THE AFTERNOON HOURS.
WITH FINER FUELS SUCH AS PRAIRIE GRASSES ABNORMALLY DRY ACROSS THE
REGION...ANY FIRES WILL HAVE THE ABILITY TO QUICKLY GROW AND
SPREAD.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 31, 6:42 PM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT WED AUG 31 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
742 PM CDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  AFTERNOON HEAT INDICES WILL RANGE FROM 95 TO 105 DEGREES ON
  THURSDAY AND FRIDAY...WITH THE HIGHEST READINGS ACROSS FAR
  WESTERN MISSOURI AND SOUTHEASTERN KANSAS. AFTERNOON HEAT
  INDICES ON SATURDAY ARE EXPECTED TO CLIMB INTO THE MIDDLE TO
  UPPER 90S.

  ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ON THURSDAY AND
  FRIDAY ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

  THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND AS A COLD FRONT
  PUSHES SOUTH THROUGH THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Barry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Barry forecast zone
Reported by
Other Federal Agency
Coordinates
36.710, -93.829 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of September. While the region received rainfall during the month, the coverage was limited across portions of southwestern Missouri. This is a continuation of the drought that began across the region in July. Damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Barton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Barton forecast zone
Crop damage
$15,000
Reported by
Other Federal Agency
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Moderate (D1) to Severe Drought (D2) throughout the month of September across the county. As a result of the limited rainfall combined with the excessive heat that occurred during the summer, the USDA Service center in Barton County indicated that crop losses reached 80 percent. In addition, pastures and farm stock ponds dried up. This is a continuation of the drought that began across the region in July. Additional damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Christian

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Christian forecast zone
Crop damage
$5,000
Reported by
Other Federal Agency
Coordinates
36.970, -93.189 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Moderate (D1) to Severe Drought (D2) throughout the month of September across the county. As a result of the limited rainfall combined with the excessive heat that occurred during the summer, the USDA Service center in Christian County indicated that crop losses were as high as 75 percent. Many farmers and ranchers reported having to feed hay as pastures became dry and farm stock ponds dried up. This is a continuation of the drought that began across the region in July. Additional damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Jasper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jasper forecast zone
Reported by
Other Federal Agency
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of September. While the region received rainfall during the month, the coverage was limited across portions of southwestern Missouri. This is a continuation of the drought that began across the region in July. Additional damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Lawrence

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lawrence forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of September. As a result of the limited rainfall combined with the excessive heat that was prevalent through the summer, the USDA Service center in Lawrence County indicated that crop losses were as high as 75 percent of the seasons planting. Pastures stopped growing and became dry and farm stock ponds dried up through the season as a result of the limited rainfall. The crops that were harvested, had a lower quality as a result of the dry conditions.

This is a continuation of the drought that began across the region in July. Additional damages associated with this event were reported in the August, 2011 Storm Data.

Drought, McDonald

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McDonald forecast zone
Reported by
Other Federal Agency
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of September. While the region received rainfall during the month, the coverage was limited across portions of southwestern Missouri. This is a continuation of the drought that began across the region in July. Damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Newton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Newton forecast zone
Reported by
Other Federal Agency
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of September. While the region received rainfall during the month, the coverage was limited across portions of southwestern Missouri. This is a continuation of the drought that began across the region in July. Damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Stone

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stone forecast zone
Reported by
Other Federal Agency
Coordinates
36.747, -93.456 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of September. While the region received rainfall during the month, the coverage was limited across portions of southwestern Missouri. This is a continuation of the drought that began across the region in July. Damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Taney

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taney forecast zone
Reported by
Other Federal Agency
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Severe Drought (D2) throughout the month of September. While the region received rainfall during the month, the coverage was limited across portions of southwestern Missouri. This is a continuation of the drought that began across the region in July. Damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Vernon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Vernon forecast zone
Reported by
Other Federal Agency
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Moderate (D1) to Severe Drought (D2) throughout the month of September across the county. While the region received rainfall during the month, the coverage was limited across portions of southwestern Missouri. This is a continuation of the drought that began across the region in July. Damages associated with this event were reported in the August, 2011 Storm Data.

Drought, Webster

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Webster forecast zone
Crop damage
$5,000
Reported by
Official NWS Observations
Coordinates
37.281, -92.876 (the zone’s center; the record gives no point)

The U.S Drought Monitor continued to report Abnormally Dry (D0) to Moderate Drought (D1) throughout the month of September across the county. As a result of the limited rainfall combined with the excessive heat that occurred during the summer, the USDA Service center in Webster County indicated that crop losses were as high as 50 percent. This is a continuation of the drought that began across the region in July. Additional damages associated with this event were reported in the August, 2011 Storm Data.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343338, 343340, 343341, 343343, 343344, 343346, 343347, 343348, 343349, 343350, 344188.